Kansas, 2017

Damaging Wind in Kansas, July 22, 2017

July 22, 2017 · NWS GLD · 1 event in 1 county or zone

Strong to severe thunderstorms developed along a southward moving cold front in southern Graham County. One of the storms produced wind gusts that were estimated at 75 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to severe thunderstorms developed along a southward moving cold front in southern Graham County. One of the storms produced wind gusts that were estimated at 75 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 2:38 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 22, 2:38 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
238 PM MDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM MDT Sat Jul 22 2017

Latest upper air analysis shows a trough breaking down the ridge
over the Plains.  Ahead of this trough showers and thunderstorms
were developing.  At the surface an outflow boundary/cold front was
moving southeast.  A second boundary was present running from
Johnson City northeast to Oakley and Hill City then turning east
toward Stockton.  Along the east extent of the cold front cumulus
clouds were developing.

So far the storm activity has been remaining behind the outflow
boundary in the more stable environment.  Due to the cold front
advancing southeast faster than expected, am beginning to wonder if
any severe weather will occur for the southeast part of the forecast
area today.  Based on the current speed of the boundary, the cold
front will be on the southeast border of the forecast area in
roughly 2 hours.  While severe weather cannot be ruled out yet, the
window of opportunity is quickly shrinking.  In addition, by the
time peak lift from the upper level short wave trough will occur,
the front will be well south of the forecast area.

If severe weather does occur it will be south of a Hoxie to Hill
City line and east of a Russell Springs to Hoxie line.  Should
severe weather occur, hail up to ping-pong ball size is possible
with the strongest storms, along with damaging wind gusts.  Due to
the almost stationary nature of the storms, heavy rainfall is
likely.  This may cause flash flooding in low lying areas, but do
not have enough confidence at this time to issue a watch.

There maybe some lingering storms over the southeast half of the
forecast area overnight ahead of the upper level short wave trough
that will be moving slowly south.

Sunday morning the upper level short wave trough will move south of
the forecast area before mid morning.  Once it does the weather
should be dry due to subsidence/very weak lift moving overhead as
the ridge, that retrograded west during the overnight hours, pushes
back east onto the High Plains.  Due to the cooler air mass in place
highs will be cooler than today.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM MDT Sat Jul 22 2017

Sunday night-Tuesday: This period should remain dry as upper level
ridging dominates the weather. Temperatures will be above normal
with eastern sections of the area once again, seeing highs near the
century mark on Monday and Tuesday.

Tuesday night-Saturday: Ridge flattens somewhat allowing zonal to NW
flow aloft. Series of shortwaves will traverse the area through the
period. These, combined with some leeside troughing at the surface
will bring chance to likely PoPs through Saturday morning with best
rain and storm chances coming Thursday night through Friday night.
Some storms may become strong to severe each afternoon and evening.
Temperatures now look to be at or below normal for the period. 12Z
Euro MOS actually has a high of 79 in Goodland on Thursday. Will be
fine tuning the forecast through the weekend to better pinpoint
hazards and temps since global models have not been very consistent
from run to run the past few days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 114 PM MDT Sat Jul 22 2017

Updated timing on both TAFs to account for earlier arrival of
showers and storms...

Previous Discussion: For KGLD and KMCK...VFR conditions expected
through the period. Main concern will be thunderstorms this
afternoon and whether they will directly affect terminals. Line of
storms currently in Dundy and Hitchcock counties are slowly
moving to the east towards KMCK. Some computer models have these
storms dying out before reaching the terminal, but looking at
radar trends, it will be close. Went with VCTS for both terminals
for the afternoon. Tempo for KMCK since one of the approaching
storms could make it to the terminal before dissipating. Winds
overnight become light and slowly turn from NE to W by sunrise.
Went with variable just to account for the direction changes.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 22, 2:41 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Sat Jul 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Sat Jul 22 2017 /341 PM CDT Sat Jul 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will redevelop this afternoon along and
ahead of a cold front that moves across the region. Severe
thunderstorms may develop southeast of a Russell Springs to Hoxie and
Hill City line this afternoon ahead of the cold front, then slowly
decrease in coverage this evening behind the front. Large hail up to
ping- pong ball size and damaging winds will be the main threats. Due
to the nearly stationary storm movement, heavy rainfall will also
occur. Flash flooding may occur in low lying areas east of Highway 25
and south of Highway 24.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A few severe thunderstorms are possible each afternoon from
Wednesday through Friday. Damaging winds and large hail will be the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
weather reports by phone or through social media are very helpful.

jtl

The radar

The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 22, 3:29 PM CST
Where
Graham County, 11.82 mi ESE of St Peter
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.132, -99.868

Pea size hail and heavy rainfall also occurred with this thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716367.